Alert archive / California / Flash Flood Warnings in 2015

Flash Flood Warning 15, NWS San Diego, CA

July 29, 2015Riverside County, California

NWS San Diego, CA issued this flash flood warning at Jul 29, 2015, 4:11 PM PDT for Riverside County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2015, 4:11 PM PDT (23:11 UTC)
Expired
Jul 29, 2015, 7:15 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County Riverside County, CA

The radar

The Santa Ana Mts radar (KSOX), 74 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 4:21 PM PDTFLASH FLOOD2 Ese Valle Vista, CASPOTTER REPORTS 6 INCHES OF WATER FLOWING ACROSS THE ROAD AT THE HIGHWAY 74 AND MARSHALL AVENUE CROSS-SECTION IN VALLE VISTA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 11.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2015-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2015-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

249 
WGUS56 KSGX 292311
FFWSGX
CAC065-300215-
/O.NEW.KSGX.FF.W.0015.150729T2311Z-150730T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
411 PM PDT WED JUL 29 2015

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 715 PM PDT
    
* AT 410 PM PDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING WILL LIKELY BEGIN
  SHORTLY.

* SOME LOCATIONS THAT WILL LIKELY EXPERIENCE FLOODING INCLUDE...
  HWY 74 BETWEEN HEMET AND MOUNTAIN CENTER...VALLE VISTA AND SABOBA
  INDIAN RESERVATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3384 11684 3375 11678 3368 11676 3365 11687
      3382 11695

$$

JJT
2 follow-up statements
811 
WGUS76 KSGX 292350
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
450 PM PDT WED JUL 29 2015

CAC065-300215-
/O.CON.KSGX.FF.W.0015.000000T0000Z-150730T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIVERSIDE CA-
450 PM PDT WED JUL 29 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM PDT FOR
RIVERSIDE COUNTY...

AT 447 PM PDT...A TRAINED WEATHER SPOTTER REPORTED 6 INCHES OF WATER 
FLOWING ACROSS THE ROAD AT THE INTERSECTION OF HIGHWAY 74 AND 
MARSHALL AVENUE IN VALLE VISTA. FLOODING OF ADDITIONAL LOCATIONS IS 
POSSIBLE OVER THE NEXT FEW HOURS AS RAINFALL CONTINUES OVER THE AREA.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
HWY 74 BETWEEN HEMET AND MOUNTAIN CENTER...VALLE VISTA AND SABOBA
INDIAN RESERVATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3384 11684 3375 11678 3368 11676 3365 11687
      3382 11695

$$

JJT
595 
WGUS76 KSGX 300115
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
615 PM PDT WED JUL 29 2015

CAC065-300123-
/O.CAN.KSGX.FF.W.0015.000000T0000Z-150730T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIVERSIDE CA-
615 PM PDT WED JUL 29 2015

...THE FLASH FLOOD WARNING FOR RIVERSIDE COUNTY IS CANCELLED...

HEAVY RAIN HAS ENDED IN THE AREA...AND FLOODING IS NO LONGER 
EXPECTED TO POSE A THREAT AT THIS TIME. ADDITIONAL THUNDERSTORMS ARE 
POSSIBLE THROUGH THIS EVENING.

LAT...LON 3384 11684 3375 11678 3368 11676 3365 11687
      3382 11695

$$

JJT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 1:45 PM PDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 29, 1:45 PM PDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
145 PM PDT WED JUL 29 2015

.SYNOPSIS...MONSOONAL MOISTURE WILL BRING WARM...HUMID WEATHER
THROUGH THURSDAY WITH SCATTERED SHOWERS AND THUNDERSTORMS. MOST OF
THE THUNDERSTORMS WILL BE OVER THE MOUNTAINS AND DESERTS...BUT A FEW
STORMS WILL DRIFT OVER THE INLAND VALLEYS AND COASTAL AREAS. THE
MONSOON FLOW WILL DIMINISH OVER THE WEEKEND LIMITING THE
THUNDERSTORM CHANCES TO THE MOUNTAINS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

SCATTERED PULSE THUNDERSTORMS FORMED OVER THE MOUNTAINS THIS
AFTERNOON WITH A GENERAL MOVEMENT TO THE NORTHWEST AT 20 MPH IN
PREVAILING SOUTHEAST MONSOON FLOW ALOFT. AT 1230 PM THE STRONGEST
STORMS WERE OVER THE SAN BERNARDINO MOUNTAINS AND HAD DRIFTED
NORTHWEST OVER THE HIGH DESERTS. WEATHER SPOTTERS IN LUCERNE VALLEY
REPORTED FREQUENT LIGHTNING...HEAVY RAIN AND SMALL HAIL WITH THESE
CELLS.

THERE IS PLENTY OF FUEL TO SUPPORT THUNDERSTORM GROWTH THROUGH THE
EVENING WITH PW'S FROM 1.50 TO 2.00". LIGHTNING...STRONG DOWNDRAFT
WINDS AND LOCAL STREET FLOODING ARE LIKELY WITH THE STRONGEST CELLS.
THE STORMS WERE MOVING QUICKLY AT AROUND 20 MPH...BUT TRAINING
ECHOES OVER THE SAME AREA COULD LEAD TO LOCAL FLASH FLOODING. THE
STRONG FLOW MAY SEND A FEW STORMS INTO THE INLAND VALLEYS AND
PERHAPS AS FAR AS THE COASTAL ZONES TONIGHT AND THURSDAY.

THUNDERSTORM CHANCES WILL CONTINUE TONIGHT WHEN THE SHORTWAVE OVER
SOUTHWEST AZ MOVES INTO SO-CAL. THE VISIBLE AND WATER VAPOR
SATELLITE LOOPS BOTH SHOW THIS CIRCULATION CENTER JUST EAST OF YUMA
AT 20Z. THIS UPPER LEVEL TRIGGER WILL INCREASE THE FLASH FLOOD
POTENTIAL TONIGHT INTO THURSDAY.

ON THURSDAY NIGHT AND FRIDAY THE UPPER LEVEL WINDS SHIFT FROM THE
SOUTHEAST TO THE SOUTH AND MOST OF THE THUNDERSTORM ACTIVITY WILL BE
CONFINED TO THE MOUNTAINS AND DESERTS. OVER THE WEEKEND THE AIRMASS
DRIES OUT WITH PRECIPITABLE WATER LOWERING TO LESS THAN 1.00". THIS
WILL LOWER THE THUNDERSTORM THREAT OVER THE MOUNTAINS AND DESERTS
SATURDAY AND SUNDAY.

THE LONG RANGE PROGS KEEP THE SUBTROPICAL HIGH OVER THE SOUTHWEST
AND BRING IN A SMALL SURGE OF MONSOON MOISTURE BACK INTO SOUTHERN
CALIFORNIA FOR CONTINUED CHANCES OF AFTERNOON THUNDERSTORMS OVER THE
MTNS. LATE NEXT WEEK THE UPPER HIGH WILL BE SUPPRESSED SOUTHWARD BY
A TROUGH DEEPENING ALONG THE NORTHERN CALIFORNIA COAST. DRIER
SOUTHWEST FLOW WILL CURTAIL THUNDERSTORM DEVELOPMENT AS THE DEEPEST
MONSOON MOISTURE WILL BE FORCED SOUTH AND EAST OF OUR AREA.

MARINE LAYER CLOUDS CLUNG TO THE BEACHES THIS AFTERNOON AND A
SIMILAR OCCURRENCE IS POSSIBLE THURSDAY. A STRONG INVERSION WILL
REMAIN IN PLACE THROUGH FRIDAY WHICH MAY KEEP LOW CLOUDS AT THE
BEACHES INTO THE AFTERNOON.

&&

.AVIATION...

292045Z...COAST/VALLEYS...SCT CLOUDS AOA 10000 FT MSL AND LIGHT
WESTERLY SEA BREEZES WILL PREVAIL THIS AFTERNOON. AN ISOLATED SHOWER
OR THUNDERSTORM CAN NOT BE RULED OUT FOR THE 21Z-03Z PERIOD. BKN-OVC
LOW CLOUDS WILL SLOWLY RETURN TO THE COAST BETWEEN 04Z AND 08Z
THURSDAY WITH BASES IN THE 1300 TO 1600 FT MSL RANGE. THE POTENTIAL
FOR SHOWERS AND THUNDERSTORMS WILL INCREASE AFTER 03Z...WITH 06-12Z
BEING THE MOST PROBABLE TIME FOR IMPACTS AT THE COASTAL AND VALLEY
TAF SITES. LOW CLOUDS SHOULD CLEAR TO THE COAST BY 17Z
THURSDAY...WITH THE SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
CONTINUING INTO THURSDAY EVENING...PARTICULARLY FOR KONT.

MTNS/DESERTS...THE SLIGHT CHANCE/CHANCE FOR SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH THE DAY ON THURSDAY...WITH CB
TOPS TO 40000 FT MSL. OTHERWISE...SCT CLOUDS AOA 8000 FT MSL AFTER
18Z AND CONTINUING INTO THE DAY ON THURSDAY.

&&

.MARINE...

1245 PM...THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS OVER
THE COASTAL WATERS LATE THIS AFTERNOON THROUGH THURSDAY AFTERNOON AS
AN UPPER LEVEL DISTURBANCE MOVES OVER THE AREA. OTHERWISE...NO
HAZARDOUS MARINE WEATHER IS EXPECTED THROUGH SUNDAY.

&&

.BEACHES...

1245 PM...A 2-3 FT LONG PERIOD SOUTHERLY AT 15-16 SEC WILL CONTINUE
TO BRING ELEVATED SURF AND THE THREAT OF STRONG RIP CURRENTS TO THE
BEACHES OF SAN DIEGO COUNTY AND SOUTHERN ORANGE COUNTY THROUGH THE
DAY TODAY. LARGE AND POWERFUL RIP CURRENTS ARE POSSIBLE...THEREFORE
THE BEACH HAZARDS STATEMENT WILL CONTINUE THROUGH THIS EVENING.
CONDITIONS WILL IMPROVE SLIGHTLY DURING THE DAY ON THURSDAY AS THE
SWELL DECLINES TO AROUND 2 FT AT 14-15 SEC...BUT THE RIP CURRENT
RISK WILL REMAIN HIGH. THE SLOW DOWNWARD TREND IN THE SWELL WILL
CONTINUE FOR FRIDAY THROUGH THE WEEKEND.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS AT THE BEACHES BEGINNING
LATE THIS AFTERNOON AND CONTINUING INTO THE DAY ON THURSDAY. ANY
STORMS THAT FORM WILL PRODUCE DANGEROUS CLOUD TO BEACH/WATER
LIGHTNING.

&&

.SKYWARN...
SKYWARN ACTIVATION HAS BEEN REQUESTED THIS AFTERNOON AND EVENING.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...BEACH HAZARDS STATEMENT UNTIL 11 PM TONIGHT FOR ORANGE
     COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS.

PZ...NONE.

&&

PUBLIC...MOEDE
AVIATION/MARINE...ALBRIGHT

In the hours before

Local storm report, Jul 29, 2:05 PM PDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
205 PM PDT WED JUL 29 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 PM     FLASH FLOOD      6 N BIG BEAR CITY       34.36N 116.85W
07/29/2015                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            HIGHWAY 18 FLOODED WITH PORTIONS OF ROADWAY
            WASHING AWAY. SEVERAL VEHICLES STUCK IN MUD.

&&

NWS SAN DIEGO CA
IRIS SYSTEM

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 12:42 PM PDTAreal Flood AdvisorySGXSan Bernardino3 hr
Jul 29, 1:31 PM PDTFlash Flood WarningSGXSan Bernardino4 hr
Jul 29, 3:40 PM PDTSevere Thunderstorm WarningSGXRiverside65 min
Jul 29, 4:37 PM PDTAreal Flood AdvisorySGXSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.